skip to content

Faculty of Economics

Journal Cover

Bhattacharya, D.

The Empirical Content of Binary Choice Models

Econometrica

Vol. 89 no. 1 pp. 457-474 (2021)

Abstract: An important goal of empirical demand analysis is choice and welfare prediction on counterfactual budget sets arising from potential policy-interventions. Such predictions are more credible when made without arbitrary functional-form/distributional assumptions, and instead based solely on economic rationality, i.e. that choice is consistent with utility maximization by a heterogeneous population. This paper investigates nonparametric economic rationality in the empirically important context of binary choice. We show that under general unobserved heterogeneity, economic rationality is equivalent to a pair of Slutsky-like shape-restrictions on choice-probability functions. The forms of these restrictions differ from Slutsky-inequalities for continuous goods. Unlike McFadden-Richter's stochastic revealed preference, our shape-restrictions (a) are global, i.e. their forms do not depend on which and how many budget-sets are observed, (b) are closed-form, hence easy to impose on parametric/semi/non-parametric models in practical applications, and (c) provide computationally simple, theory-consistent bounds on demand and welfare predictions on counterfactual budget-sets.

Keywords: Binary choice, general heterogeneity, income effect, utility maximization, integrability/rationalizability, Slutsky inequality, shape-restrictions

JEL Codes: C14, C25, D12

Author links: Debopam Bhattacharya  

Publisher's Link: https://doi.org/10.3982/ECTA16801



Papers and Publications



Recent Publications


Carvalho, V. M., Nirei, M., Saito, Y. U. and Tahbaz-Salehi, A. Supply Chain Disruptions: Evidence from the Great East Japan Earthquake Quarterly Journal of Economics [2021]

Bhattacharya, D. The Empirical Content of Binary Choice Models Econometrica [2021]

Bergin, P. R. and Corsetti, G. Beyond Competitive Devaluations: The Monetary Dimensions of Comparative Advantage American Economic Journal: Macroeconomics [2020]

Vogt, M., Linton, O. Multiscale clustering of nonparametric regression curves Journal of Econometrics [2020]